extremely itchy bumps on arms & legs

Question

I have been positive since Dec 1999. Began medication 3 years ago. First it was Sustiva & Truvada, then Atripla, now it's Truvada, Reyataz and Norvir. My T-cells are about 130 and my VL is 1290. Over the last three "summers only", never in the winter months I go the entire summer experiencing these red, raised and extremely itchy bumps. I went to two different dermatologist, both did biopsy's and both came back with some nonsense that they were insect bites. I had them to give me injections of Hydrocortisone and that would stop them for maybe a couple of weeks, and then they started again. Now please know that I can be laying around the house or wake up in the morning and several new bumps that would just appear during the night. I had the bedroom exterminated for bed bugs and nothing. I woke up this morning and had seven bumps down the back of my right arm. It has gotten me so preoccupied with caring for these that I don't even wear shorts or short sleave shirts any more because my arms and legs look as though I got in a fight with a bobcat and lost. I have been self treating these with, Tinactin,Lotrimin, Benadryl (spray and cream, Cordaid, Sarna ultra, Clobetasol Propionate (from the dermatologist), and Hydrocortisone 1% cream. I am at my wits end and this is beginning to make me sick in my mind. Personally I think this is something coming from inside my body and not outside. If one more person tells me that these are mosquito bites I think I'll blow a gasket. Thank you for taking your time to read about my health issues. Regards

Answer

Thanks for your question.

One thing that can cause these kinds of very itchy skin with bumps is EPF (eosinophilic pustular folliculitis), which occurs in some peole with low CD4 counts. The best treatment is to get the CD4 count increased. Other treatments include steroids and intra-lesional injections (which you have tried) and UV light treatments.

Has your virus been undetectable on the current treatment? I not speak to your doc about getting on more effective treatment so that your CD4 count can increase more.

Best,

Joe